Dosing error leads to a woman suffering severe burns
Imagine taking medications to make you feel better only to find out after a few days that the medication is actually burning you from the inside out. This is exactly what a young woman from South Carolina’s southern neighbor faced.
The woman found out that she has a rare condition, known as Stevens Johnson Syndrome. She has filed a lawsuit claiming that a dosing error of the drug Lamictal led to the condition. She has suffered from visible scarring all over her body as a result of the condition. Her life has been impacted negatively all because she sought help for a mental health issue.
The young woman says that she took the drug for around two weeks for mild depression without having any adverse reaction. All of a sudden, she felt like her body was on fire. She had blisters breaking out all over her body. She is going blind, has no fingernails and her disfigurement resembles that of a burn victim.
Interestingly, the drug in question is at the center of other lawsuits. It was also involved in a criminal case that was resolved in 2012 when GlaskoSmithKlein pleaded guilty to withholding critical information about the drug’s side effects. The pharmaceutical giant ended up paying around $3 billion in the case.
In this young woman’s case, she filed the lawsuit to try to recoup some of the costs related to her treatment. So far, it is estimated that she has received around $3.45 million in medical care. That estimate is expected to continue to climb with the treatments she will need in the future because of her harrowing ordeal.
Source: Fox News Health, “Woman’s skin burned from inside out after dosage error, lawsuit claims,” May 10, 2017